Tornadoes · United States · Iowa · 2017

EF1 tornado, Sandyville to Otley, Iowa, June 28, 2017

From Sandyville to Otley, this EF1 tornado ran 17.8 miles across Warren and Marion counties on June 28, 2017, touching down at 5:54 PM CDT and reaching 500 yards wide. It killed nobody, and did $85,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 28, 2017
Touchdown
5:54 PM CDT (22:54 UTC)
Lifted
6:26 PM CDT (23:26 UTC)
On the ground
32 minutes
Path length
17.8 miles (28.6 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$6,000
Counties
Warren and Marion counties
Touchdown point
41.335, -93.359
Lift-off point
41.452, -93.056
Record number
1706281654-01

The damage survey

18 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • 10 power poles broken North of location
  • Rotted soft wood tree. Snapped pole.
  • Numerous pine trees uprooted
  • 1/2 mile stretch of broken power poles

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

After a complex of storms moved through the state in the early morning hours of the 28th, producing a smattering of sub-severe to severe hail, the area found itself entrenched firmly within the warm sector of a low pressure system passing to the northwest. Resulting MLCAPE values during the afternoon and early evening were in the 2000-3000 J/kg range, along with effective bulk shear around 40-50 kts, LCL heights under 1000 m, and semi-supportive 0-1 km helicity around 100 m2/s2. With such an environment, parameters such as the sig tor (effective layer) highlighted large portions of Iowa during the afternoon and evening hours. Resulting storms quickly went supercellular and proceeded to produce multiple tornadoes and large hail in excess of 2.5 inches throughout central and southwest Iowa. Seven tornadoes occurred across mainly rural portions of southwest into central Iowa in this event. The longest tornado was an EF1 tornado that touched down in Warren County and crossed into Marion County that was on the ground for over 17 miles. Much of the tornado moved through rural portions of Warren and Marion Counties, but one farmstead received damage along the Warren/Marion County line with additional light damage to rural residences in Marion County. A large wedge EF2 tornado touched down in Taylor County moving through mainly rural areas. One outbuilding was nearly destroyed and minor damage was done to a house.

Tornado developed in far eastern Warren County and hit a farmstead along the county line road with Marion County, producing EF1 damage at the site. The tornado then moved into Marion County.

Tornado moved into Marion County from Warren County. The tornado remained in rural portions of the county south and east of Pleasantville with the tornado lifting just southwest of Otley. Several rural residences received light damage with much tree damage along the path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 19:53 UTC and running to 01:32 UTC.

Issued (UTC)ExpiredProductOffice
19:53 UTC01:32 UTCTornado WatchDMX
21:49 UTC22:30 UTCSevere Thunderstorm WarningDMX
22:24 UTC22:48 UTCSevere Thunderstorm WarningDMX
22:55 UTC23:12 UTCTornado WarningDMX
23:18 UTC23:45 UTCTornado WarningDMX
23:44 UTC00:15 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 28, 3:19 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 28, 3:19 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
319 PM CDT Wed Jun 28 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 319 PM CDT Wed Jun 28 2017

19z radar had a cluster of showers and thunderstorms over north
central Iowa that was being aided by a PV anomaly moving across
southern Minnesota and to a lesser extent 850mb warm air advection.
18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm
sector with around 30 to 40 knots of shear. A subtle shortwave
moving through central Nebraska will help to provide lift for
scattered thunderstorms. While discrete cells with all modes of
severe weather is possible initially, expect storms to become more
linear with more of a damaging wind and hail threat through this
evening. Some of the short terms models have shown the possibility
for heavy rainfall over southern Iowa overnight as a cold front
stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores
having 1 to 2 inches with locally higher amounts. This may lead to
isolated flash flooding threat tonight and even if that does not
come to fruition, this rainfall along with expected rainfall in the
coming days may prime southern Iowa for flash flooding.

Next concern is Thursday afternoon convection which is expected to
bring another round of severe weather and heavy rainfall to the
state, especially southern portions. By late tomorrow afternoon,
CAPE values will be between 2000 and 3000 J/kg with deep layer shear
of 40 to 50 knots, which is more than sufficient for supercells.
With this in mind and warm front draped across the area, supercells
with the potential for isolated tornadoes and large hail will be
possible in the afternoon and early evening.

.LONG TERM.../Thursday night through Wednesday/
Issued at 319 PM CDT Wed Jun 28 2017

The pattern will remain active through the period although the
severe potential should not be as great with gradually building
heights and weaker flow through the cornbelt. An MCS could very
well be ongoing at onset somewhere around a warm frontal boundary
sitting along the IA/MO border as the current NW CONUS short wave
lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km
shear 30-50kts that instability/shear parameter space would
certainly suggest discrete supercells, at least initially, are
possible with the potential for the current Enhanced Risk to be
expanded eastward with time. 0-1km shear and SRH values near the
boundary would also support tornadoes, and these values increase
into the evening with the increasing low level jet so all modes of
severe weather are possible. Heavy rain parameters are not
climatologically extreme based on the 00z NAEFS percentiles but it
may not take that considering what normals are for late June and
the aforementioned synoptic lift. Many models are also suggesting
1-2” maxes so will add heavy rain mention considering the
airmass and degree of moisture transport. The triple point and
front will not move quickly, still likely over southern IA by 06z.

The synoptic scale lift should exit to our south and east into
Fri morning although some weak convection may still develop in the
base of the trough and broad lingering low level cyclonic flow,
which could potential also repeat northeast during peak heating
Sat. This should be followed by brief surface ridging and lull and
then quick return flow recovery into Sun ahead of another weak NW
flow wave. This will bring varied degrees of thunderstorm chances
back into the forecast early next week, although neither shear,
instability and heavy rain parameters look remarkable for now.
This will also usher in decreased confidence with the models
having difficulty handling the weakening flow and short wave
progression. The ECMWF and GFS both depict a weak Missouri Valley
wave into Monday with the GFS slower and stronger than suggested
by the GEFS, the EC and its ensembles so some token PoPs will
linger to account for these possibilities through Tue Night.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1220 PM CDT Wed Jun 28 2017

Showers and embedded thunderstorms were moving over the northern
terminals early this afternoon and have handled these with VCTS.
Additional storms are expected to develop later this afternoon
ahead of a cold front and move east this evening over central Iowa
terminals. These storms will pose a strong to severe wind gusts
and hail threat for the terminals. While most of the showers and
storms will have ended by mid-evening, they may persist over the
southern terminals tonight as the cold front stalls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Ansorge
LONG TERM...Small
AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
452 AM CDT Wed Jun 28 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
452 AM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few strong storms remain possible this morning with the main
concern of locally heavy rain, hail, and gusty winds are possible.

Strong to severe thunderstorms are expected this afternoon and
tonight. Large hail, damaging winds, and a couple of tornadoes
remain possible. Locally heavy rain is also anticipated and may
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong to potentially severe thunderstorms are
forecast Thursday afternoon and evening. Large hail, damaging
winds and even a few isolated tornadoes are possible. Heavy rain
will again pose the threat of flash flooding Thursday night.

More storms are possible Sunday night into Monday. The
predictability for severe weather remains low at this time, but
locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely needed this afternoon and tonight and
again Thursday afternoon and evening.

KLP

In the hours before

Local storm report, Jun 28, 5:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CLIVE                   41.61N 93.77W
06/28/2017  M1.00 INCH       POLK               IA   PUBLIC

&&

CW
Local storm report, Jun 28, 5:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             BEDFORD                 40.67N 94.72W
06/28/2017  E2.75 INCH       TAYLOR             IA   BROADCAST MEDIA

            REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Jun 28, 5:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             1 SW WAUKEE             41.59N 93.87W
06/28/2017  E1.00 INCH       DALLAS             IA   AMATEUR RADIO

&&

CW
Local storm report, Jun 28, 5:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
551 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 NNW MARSHALLTOWN      42.05N 92.92W
06/28/2017  E0.88 INCH       MARSHALL           IA   PUBLIC

&&

CW
Local storm report, Jun 28, 5:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 WNW MARSHALLTOWN      42.05N 92.95W
06/28/2017  M0.50 INCH       MARSHALL           IA   TRAINED SPOTTER

&&

CW
Local storm report, Jun 28, 5:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FUNNEL CLOUD     LORIMOR                 41.13N 94.06W
06/28/2017                   UNION              IA   PUBLIC

&&

CW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

10.9 hours before the tornado, 227 km from the path. June 28, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 134 joules per kilogram, CIN -204, lifted condensation level 1152 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 131 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-204 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

1.1 hours after it, 227 km from the path. June 29, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1521 joules per kilogram, CIN -10, lifted condensation level 1099 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 259 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
2161 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.1
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 57 km away, was scanning. The volume nearest the touchdown began at 22:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:45 UTCHAIL 0.25ElkhartPolk, IA
21:46 UTCHAIL 2.75Van MeterDallas, IADELAYED REPORT VIA SOCIAL MEDIA.
22:05 UTCHAIL 1.752 S De SotoDallas, IA
22:16 UTCHAIL 11 Sw WaukeeDallas, IA
22:18 UTCHAIL 0.88WaukeeDallas, IAREPORT VIA SOCIAL MEDIA.
22:21 UTCHAIL 11 Wsw WaukeeDallas, IAREPORT VIA SOCIAL MEDIA.
22:21 UTCHAIL 1.25ClivePolk, IA
22:22 UTCHAIL 11 Sw Windsor HeightsPolk, IAREPORT VIA SOCIAL MEDIA.
22:23 UTCHAIL 1.251 Nne Windsor HeightsPolk, IA
22:30 UTCTSTM WND DMG2 Ene UrbandalePolk, IASIX INCH TREE BRANCHES DOWN.
22:30 UTCHAIL 1ClivePolk, IA
23:03 UTCTORNADO4 S PleasantvilleMarion, IAREPORTED A FEW MILES SOUTH OF HWY 5 IN PLEASANTVILLE.
23:22 UTCFUNNEL CLOUD1 W New VirginiaWarren, IA
23:24 UTCTORNADO4 Ene New VirginiaWarren, IA
23:25 UTCFUNNEL CLOUD2 Se KnoxvilleMarion, IA
00:08 UTCFUNNEL CLOUDPleasantvilleMarion, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 28, 2017

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 283:46 PM CDTEF2Fremont, IA3.7135
June 283:57 PM CDTEF0Adair, IA14.9100$5,000
June 284:21 PM CDTEF1Page, IA2.175
June 284:21 PM CDTEF1Adams, IA3.8100$10,000
June 284:25 PM CDTEF1Pierce, WI11.3700
June 284:43 PM CDTEF0Adams, IA1.930$1,000
June 284:45 PM CDTEF1Adair, IA7.6100$20,000
June 284:49 PM CDTEF1Burnett, WI2.2180
June 285:05 PM CDTEF2Taylor, IA7.01,000$75,000
June 286:18 PM CDTEF0Warren, IA0.525
June 286:22 PM CDTEF0Olmsted, MN0.025
June 286:38 PM CDTEF2Linn, IA11.72001
June 286:42 PM CDTEF0Olmsted, MN0.425$5,000
June 286:48 PM CDTEF1Gentry, MO16.475
June 286:55 PM CDTEF1Green, WI2.2300$325,000
June 286:55 PM CDTEF1Green, WI0.6150$145,000
June 287:07 PM CDTEF0Olmsted, MN0.525$3,000
June 287:14 PM CDTEF2Jones, IA2.530
June 287:26 PM CDTEF0Benton, IA0.010
June 287:38 PM CDTEF0Rock, WI0.8100$60,000
June 287:56 PM CDTEF1Jones, IA2.015
June 288:14 PM CDTEF1Boone, IL5.9200
June 288:23 PM CDTEF1Winnebago, IL1.6100
June 288:31 PM CDTEF0Nodaway, MO1.325
June 288:50 PM CDTEF0Gentry, MO1.425

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.